March 24, 2010 -- Weird below-the-hip thigh fractures linked to Fosamax and other osteoporosis drugs are rare -- but even if they tripled these injuries, they'd still prevent more fractures than they caused.
These unusual bone fractures are nearly straight breaks across the thigh bone well below the hip, caused by very slight falls. The odd fractures appear to be more common in patients taking the osteoporosis drugs known as bisphosphonates: Fosamax, Actonel, Boniva, and Reclast.
"We concluded that if you treat 1,000 women with osteoporosis for three years, these drugs would prevent 100 fractures, including 11 hip fractures," Dennis M. Black, PhD, of the University of California, San Francisco, tells WebMD. "And even if you posit a threefold increase in fracture risk from these drugs, only one of those 1,000 women would have an upper thigh fracture."
Black and colleagues looked at patients enrolled in their placebo-controlled clinical trial of Fosamax, including patients who took the drug in an extension trial for 10 years. They also looked at data from their clinical trial of Reclast. The trials were sponsored by the drugmakers Merck and Novartis.
Among the 14,195 women in these studies -- including some 1,100 women in the long-term Fosamax trial -- there were only 12 of the unusual thigh fractures in 10 women.
"These fractures do seem to occur and they are frightening, yet the evidence so far suggests that relative to common hip fractures they are quite rare," Columbia University endocrinologist Elizabeth Shane, MD, tells WebMD. "The concern doctors have is that people will forget about the many thousands of hip fractures prevented by bisphosphonates and focus on the relatively rare fractures that may or may not be caused by them."
Shane is co-chair of an international task force that has been investigating the link between unusual fractures and bisphosphonates. Their report is expected in two or three months.